Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 27, NWS Wilmington, NC

July 12, 2005Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 12, 2005, 6:31 PM EDT for Horry County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2005, 6:31 PM EDT (22:31 UTC)
Expired
Jul 12, 2005, 6:57 PM EDT
In force
26 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Horry County, SC

The radar

The Wilmington radar (KLTX), 42 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2184 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 122233
SVRILM
SCC051-122315-
/O.NEW.KILM.SV.W.0027.050712T2231Z-050712T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
631 PM EDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 715 PM EDT

* AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LORIS...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GORETOWN AROUND 700 PM...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3411 7885 3406 7898 3390 7898 3400 7872

$$

JAQ
1 follow-up statement
000 
WWUS52 KILM 122257
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
653 PM EDT TUE JUL 12 2005

SCC051-122303-
/O.CAN.KILM.SV.W.0027.000000T0000Z-050712T2315Z/
HORRY SC-
653 PM EDT TUE JUL 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR HORRY COUNTY IS CANCELLED...

AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED 
BELOW SEVERE LIMITS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO 
EXPIRE.

LAW ENFORCEMENT REPORTED PENNY SIZE HAIL IN LORIS AS A RESULT OF 
THIS STORM. IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED 
DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK 
THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN WILMINGTON NC.

LAT...LON 3411 7885 3406 7898 3390 7898 3400 7872

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:39 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 12, 2:39 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
239 PM EDT TUE JUL 12 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
AFTERNOON CONVECTION POPPING UP ACROSS THE CWA WITH SEVERAL OUTFLOW
BOUNDARIES VISIBLE ON KLTX 88D. SCATTERED CONVECTION WILL CONTINUE
THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING BEFORE
LOSS OF HEATING WILL BRING AN END TO MOST OF THE ACTIVITY.
BOUNDARIES LEFT OVER FROM CONVECTION MAY SERVE AS A LIFTING
MECHANISM OVERNIGHT.

WEDNESDAY AND THURSDAY WILL BE VERY SIMILAR TO TODAY WITH AFTERNOON
CONVECTION DEVELOPING ALONG THE SEA BREEZE AND DIFFERENTIAL HEATING
BOUNDARIES. UPPER LOW OVER DENNIS REMNANTS WILL ROTATE SOUTHEAST
PLACING THE SOUTHEAST US COAST CREATING SOME DIVERGENCE ALOFT. BEST
LIFT LOOKS TO BE OVER SC ON WEDNESDAY AND ACROSS MUCH OF THE CWA ON
THURSDAY. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE CLIMO THROUGH
THE PERIOD.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
GLOBAL MODELS CONTINUE TO POINT TO A FAIRLY STEADY PATTERN WITH
BERMUDA HIGH IN CONTROL OF THE SOUTHEAST US. PLENTY OF LOW AND MID
LEVEL MOISTURE THROUGH PERIOD...SUPPORTING AFTERNOON/EVENING
CONVECTIVE ACTIVITY. SEE NO REASON TO MAKE SIGNIFICANT CHANGES TO
INHERITED CHANCE POPS AND CLIMO TEMPERATURES.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE EVENING HOURS...ALTHOUGH
TEMPORARY MVFR CONDITIONS ARE POSSIBLE IN ANY CONVECTION THIS
AFTERNOON. FOG AND LOW CEILINGS MAY RESULT IN IFR/LIFR CONDITIONS AT
KFLO TOWARD DAYBREAK...WITH SCATTERED CONVECTION REDEVELOPING LATE
WEDNESDAY MORNING ACROSS THE AREA.

&&

.MARINE...
BERMUDA HIGH IS FIRMLY IN PLACE FOR THE NEXT SEVERAL DAYS...LEAVING
LITTLE ROOM FOR VARIATION IN THE MARINE FORECAST THROUGH SUNDAY.
WINDS ARE EXPECTED TO REMAIN GENERALLY SW THROUGH THE PERIOD. WITH
ONLY A MODEST GRADIENT IN PLACE OVER THE WATERS...SPEEDS SHOULD
REMAIN BETWEEN 5-15 KT AND SEAS 2-3 FT. ISOLATED TO SCATTERED
CONVECTION CAN BE EXPECTED PRETTY MUCH EACH DAY...AND WIND/SEAS IN
THE VICINITY OF STORMS WILL BE HIGHER THAN INDICATED IN THE FCST.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

AVIATION...JAQ
MARINE...CRM
Hazardous weather outlook, Jul 12, 5:11 AM EDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
511 AM EDT TUE JUL 12 2005

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-130915-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-
GEORGETOWN-
511 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA...SOUTHEAST NORTH CAROLINA AND THE ADJACENT COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THESE THUNDERSTORMS ARE EXPECT TO BE BELOW SEVERE LIMITS AND NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON
AND EVENING. THESE THUNDERSTORMS ARE EXPECT TO BE BELOW SEVERE
LIMITS AND NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HAWKINS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:05 PM EDTSevere Thunderstorm WarningILMHorry25 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.